Existence theorems for elliptic and evolutionary variational and quasi-variational inequalities. (English) Zbl 1337.49012

Summary: This paper gives new existence results for elliptic and evolutionary variational and quasi-variational inequalities. Specifically, we give an existence theorem for evolutionary variational inequalities involving different types of pseudo-monotone operators. Another existence result embarks on elliptic variational inequalities driven by maximal monotone operators. We propose a new recessivity assumption that extends all the classical coercivity conditions. We also obtain criteria for solvability of general quasi-variational inequalities treating in a unifying way elliptic and evolutionary problems. Two of the given existence results for evolutionary quasi-variational inequalities rely on Mosco-type continuity properties and Kluge’s fixed-point theorem for set-valued maps. We also focus on the case of compact constraints in the evolutionary quasi-variational inequalities. Here a relevant feature is that the underlying space is the domain of a linear, maximal monotone operator endowed with the graph norm. Applications are also given.


49J40 Variational inequalities
49J53 Set-valued and variational analysis
47J20 Variational and other types of inequalities involving nonlinear operators (general)
47H05 Monotone operators and generalizations
47H04 Set-valued operators
Full Text: DOI


[1] Alber, Y.I., Butnariu, D., Ryazantseva, I.: Regularization of monotone variational inequalities with Mosco approximations of the constraint sets. Set Valued Anal. 13, 265-290 (2005) · Zbl 1129.49003
[2] Alber, Y.I., Notik, A.I.: Perturbed unstable variational inequalities with unbounded operators on approximately given sets. Set Valued Anal. 1, 393-402 (1993) · Zbl 0815.49010
[3] Azevedo, A., Miranda, F., Santos, L.: Variational and quasivariational inequalities with first order constraints. J. Math. Anal. Appl. 397, 738-756 (2013) · Zbl 1258.49004
[4] Baiocchi, C., Capelo, A.: Variational and Quasivariational Inequalities. Applications to Free Boundary Problems. Wiley, New York (1984) · Zbl 0551.49007
[5] Barrett, J.W., Prigozhin, L.: Lakes and rivers in the landscape: a quasi-variational inequality approach. Interfaces Free Bound. 16(2), 269-296 (2014) · Zbl 1297.35122
[6] Bensoussan, A., Lions, J.L.: Nouvelles méthodes en contrôle impulsionnel, Appl. Math. Optim., 1, 289-312 (1974/75) · Zbl 0339.93033
[7] Carl, S., Le, V.K., Motreanu, D.: Nonsmooth Variational Problems and Their Inequalities. Comparison Principles and Applications. Springer, New York (2007) · Zbl 1109.35004
[8] Giannessi, F.: Separation of sets and gap functions for quasi-variational inequalities. Variational Inequalities and Network Equilibrium Problems (Erice, 1994), pp. 101-121. Plenum, New York (1995) · Zbl 0847.49008
[9] Giannessi, F., Khan, A.A.: Regularization of non-coercive quasi-variational inequalities. Control Cybern. 29, 91-110 (2000) · Zbl 1006.49004
[10] Giannessi, F., Khan, A.A.: On the envelope of a variational inequality. Nonlinear Anal. Var. Probl. 35, 285-293 (2010) · Zbl 1184.49010
[11] Goeleven, D., Motreanu, D., Dumont, Y., Rochdi, M.: Variational and Hemivariational Inequalities: Theory, Methods and Applications, vol. I. Unilateral Analysis and Unilateral Mechanics, Nonconvex Optimization and its Applications, 69, Kluwer Academic Publishers, Boston (2003) · Zbl 1259.49002
[12] Goeleven, D., Motreanu, D.: Variational and Hemivariational Inequalities: Theory, Methods and Applications, vol. II. Unilateral Problems. Nonconvex Optimization and its Applications, 70, Kluwer Academic Publishers, Boston (2003) · Zbl 1259.49001
[13] Jadamba, B., Khan, A.A., Raciti, F., Rouhani, D.B.: Generalized solutions of multi-valued monotone quasi-variational inequalities. Optim. optim. control 39, 227-240 (2010) · Zbl 1229.90233
[14] Jadamba, B., Khan, A.A., Sama, M.: Generalized solutions of quasi-variational inequalities. Optim. Lett. 6(7), 1221-1231 (2012) · Zbl 1259.90143
[15] Kano, R., Kenmochi, N., Murase, Y.: Existence theorems for elliptic quasi-variational inequalities in Banach spaces. In Recent Advances in Nonlinear Analysis, pp. 149-169. World Scientific Publishing, New Jersey (2008) · Zbl 1351.49010
[16] Kenmochi, N.: Nonlinear operators of monotone type in reflexive Banach spaces and nonlinear perturbations. Hiroshima Math. J. 4, 229-263 (1974) · Zbl 0284.47030
[17] Khan, A.A., Sama, M.: Optimal control of multivalued quasi-variational inequalities. Nonlinear Anal. 75(3), 1419-1428 (2012) · Zbl 1236.49019
[18] Khan, A.A., Tammer, C., Zalinescu, C.: Set-Valued Optimization. An Introduction with Applications. Springer, Berlin (2015) · Zbl 1308.49004
[19] Khan, A.A., Tammer, C., Zalinescu, C.: Regularization of quasi-variational inequalities. Optimization 64, 1703-1724 (2015) · Zbl 1337.49005
[20] Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications. SIAM, Philadelphia (1987) · Zbl 0457.35001
[21] Kluge, R.: On some parameter determination problems and quasi-variational inequalities, Theory of nonlinear operators. In: Proc. Fifth Internat. Summer School, Central Inst. Math. Mech. Acad. Sci. GDR, Berlin, 1977, pp. 129-139. Akademie-Verlag, Berlin (1978) · Zbl 1047.49009
[22] Kravchuk, A.S., Neittaanmäki, P.J.: Variational and Quasi-Variational Inequalities in Mechanics. Springer, Dordrecht (2007) · Zbl 1131.49001
[23] Lenzen, F., Lellmann, J., Becker, F., Schnorr, C.: Solving quasi-variational inequalities for image restoration with adaptive constraint sets. SIAM J. Imaging Sci. 7(4), 2139-2174 (2014) · Zbl 1308.49008
[24] Liu, Z.: Generalized quasi-variational hemi-variational inequalities. Appl. Math. Lett. 17, 741-745 (2004) · Zbl 1058.49006
[25] Liu, Z.: Existence results for evolution noncoercive hemivariational inequalities. J. Optim. Theory Appl. 120, 417-427 (2004) · Zbl 1047.49009
[26] Lunsford, M.L.: Generalized variational and quasi-variational inequalities with discontinuous operators. J. Math. Anal. Appl. 214, 245-263 (1997) · Zbl 0945.49003
[27] Mosco, U.: Convergence of convex sets and of solutions of variational inequalities. Adv. Math. 3, 512-585 (1969) · Zbl 0192.49101
[28] Mosco, U.: Implicit variational problems and quasi-variational inequalities. In: Nonlinear Operators and the Calculus of Variations, Lecture Notes in Mathematics, vol. 543, pp. 83-156. Springer, Berlin (1976) · Zbl 1258.49004
[29] Motreanu, V.V.: Existence results for constrained quasivariational inequalities. In Abstract and Applied Analysis, Art. ID 427908 (2013) · Zbl 1292.49012
[30] Zeidler, E.: Nonlinear Functional Analysis and its Applications. II/B. Nonlinear Monotone Operators. Springer, New York (1990) · Zbl 0684.47029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.